Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 138, NWS Austin/San Antonio, TX

May 15, 2008Dimmit County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 15, 2008, 9:59 PM CDT for Dimmit County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2008, 9:59 PM CDT (02:59 UTC)
Expired
May 15, 2008, 10:45 PM CDT
In force
46 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 98 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:25 PM CDTHAIL 0.5Asherton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 160259
SVREWX
TXC127-160345-
/O.NEW.KEWX.SV.W.0138.080516T0259Z-080516T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
959 PM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIMMIT COUNTY...

* UNTIL 1045 PM CDT.

* AT 954 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
  ASHERTON...OR 7 MILES SOUTH OF CARRIZO SPRINGS...AND MOVING
  NORTHEAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHERTON AND CARRIZO SPRINGS BY 1005 PM CDT...
  8 MILES SOUTHEAST OF WINTER HAVEN BY 1015 PM CDT...
  BRUNDAGE BY 1025 PM CDT...
  8 MILES NORTHWEST OF BIG WELLS BY 1030 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2863 9992 2862 9942 2823 9969 2842 9998
TIME...MOT...LOC 0259Z 216DEG 25KT 2845 9983

$$
2 follow-up statements
000 
WWUS54 KEWX 160319
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1019 PM CDT THU MAY 15 2008

TXC127-160345-
/O.CON.KEWX.SV.W.0138.000000T0000Z-080516T0345Z/
DIMMIT TX-
1019 PM CDT THU MAY 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR DIMMIT COUNTY...

AT 1018 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ASHERTON...OR
13 MILES SOUTHEAST OF CARRIZO SPRINGS...MOVING EAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CATARINA BY 1040 PM CDT...

LAT...LON 2863 9992 2862 9942 2823 9969 2842 9998
TIME...MOT...LOC 0319Z 278DEG 15KT 2838 9971

$$
000 
WWUS54 KEWX 160344
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1044 PM CDT THU MAY 15 2008

TXC127-160354-
/O.EXP.KEWX.SV.W.0138.000000T0000Z-080516T0345Z/
DIMMIT TX-
1044 PM CDT THU MAY 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR DIMMIT COUNTY WILL EXPIRE AT
1045 PM CDT...

LAT...LON 2863 9992 2862 9942 2823 9969 2842 9998
TIME...MOT...LOC 0344Z 278DEG 15KT 2837 9959

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:40 PM CDT, 19 minutes earlier.

Area forecast discussion, May 15, 9:40 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
940 PM CDT THU MAY 15 2008

.DISCUSSION...
AREA OF SHOWERS AND THUNDERSTORMS WEST OF SAN ANTONIO
TO DEL RIO AND SOUTH TO CRYSTAL CITY...CARRIZO SPRINGS...
AND CATARINA CONTINUES TO TRANSFORM MORE TO RAIN AND
SHOWERS FROM SEVERE TYPE OF CHARACTERISTICS THAT OCCURRED
EARLIER. EXPECT THIS AREA OF RAIN TO DRIFT EAST TONIGHT...
AS WEAKNESS IN HEIGHT FIELD WILL LINGER ACROSS THE REGION
TONIGHT. COOL FRONT THAT CAME EARLIER TODAY WILL CONTINUE
TO SPREAD COOLER AIR FROM THE NORTHEAST TONIGHT AND THESE
NORTHEAST WINDS WILL CONTINUE THROUGH FRIDAY...AS 700 TO
500 HPA TROF TO THE NORTH MOVES EAST.  VARIOUS FORECAST
SOLUTIONS FROM THE PAST FEW DAYS KEEP WEAKNESS IN HEIGHT
FIELD OVER THE AREA THROUGH SATURDAY...SO CONTINUED TO
SHOW SOME TYPE OF LOW POPS FOR CHANCES OF SHOWERS ON
FRIDAY...AND A LITTLE LESS CHANCE ON SATURDAY.  WEAK
RIDGE FROM THE WEST AND NORTHWEST IS STILL FORECAST TO
EVOLVE OVER SOUTH CENTRAL TEXAS ON SUNDAY THROUGH THE
EARLY PART OF NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 643 PM CDT THU MAY 15 2008/

AVIATION...VFR CONDITIONS WILL PREVAIL FOR THIS EVENING. LOW
CLOUDS MAY DEVELOP AFT 07-08Z...BECOMING MVFR. WINDS WILL DIMINISH
AFTER SUNSET AND INCREASE ONCE AGAIN ON FRIDAY MORNING. VFR
CONDITIONS WILL PREVAIL ON FRIDAY AFT 15-16Z.

PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 15 2008/

DISCUSSION...
THE COLD FRONT IS CURRENTLY MAKING SOUTHWARD PROGRESS AND
ORIENTED FROM WNW TO ESE ALONG A LINE FROM NEAR DEL RIO TO
VICTORIA. THE ATMOSPHERE IS RELATIVELY STABLE NORTH OF THE
FRONT...BUT IS CURRENTLY DESTABILIZING SOUTH OF THE FRONT ALONG
THE RIO GRANDE VALLEY. THE 20Z LAPS ANALYSIS SHOWS CAPES BETWEEN
2000-3000 J/KG WITH LITTLE-TO-NO CAP REMAINING. THE MOST LIKELY
CONVECTIVE SCENARIO WILL BE FOR MATURE THUNDERSTORMS OVER MEXICO
TO MOVE ACROSS THE RIVER AHEAD OF...OR ALONG THE FRONT THIS
EVENING...POSSIBLY CONGEALING INTO AN MCS OVERNIGHT. OUR 1ST
PERIOD POP FORECAST HAS THE HIGHEST POPS (70%) ALONG THE RIO
GRANDE VALLEY...WITH HIGH-END CHANCE POPS EXTENDING EAST INTO THE
SAN ANTONIO METRO AREA AFTER MIDNIGHT. WILL MENTION LOCALLY HEAVY
RAINFALL FOR SOME OF OUR SOUTHERN COUNTIES GIVEN THE 12Z AND 18Z
QPF FROM THE NAM12 AND ABOVE NORMAL PWATS OVER OUR SOUTHERN AREAS.
THE 12Z GFS SOLUTION SHOWS A SIMILAR SCENARIO...BUT MUCH FURTHER
SOUTH INTO DEEP SOUTH TEXAS. RAIN CHANCES WILL DECREASE BEGINNING
FRIDAY AS PWATS LOWER FURTHER AND WEAK RIDGING ALOFT PREVAILS.
BELOW NORMAL TEMPERATURES ARE FORECAST FRIDAY THANKS TO THE POST-
FRONTAL AIRMASS AND ANTICIPATED CLOUDS. TEMPERATURES WILL MODERATE
A BIT SATURDAY AND BE BACK TO NORMAL ON SUNDAY BEFORE WARMING BACK
ABOVE NORMAL ON MONDAY AND CONTINUING THROUGH NEXT WEEK. CHANCES
FOR PRECIP WILL DROP-OUT OF THE FORECAST LATE SATURDAY...WITH THE
NEXT SHOT A PRECIP COMING LATE NEXT WEEK. WILL WAIT FOR MORE MODEL
RUN-TO-RUN CONSISTENCY ON THE DEVELOPING UPPER TROUGH OVER MEXICO
AND THE SOUTHERN ROCKIES LATE NEXT WEEK BEFORE ADDING PRECIP
CHANCES TO OUR FORECAST.

OUR NUMBERS THIS CYCLE ARE CLOSE TO THE 12Z GFSMOS FOR MAX/MIN
TEMPS (WITHIN +/- 1-3 DEGREES) AND POPS (+/- 10%).

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              60  80  57  84  60 /  30  10  -   10  10
AUSTIN BERGSTROM INTL AIRPORT  60  78  52  85  54 /  30  10  -   10  10
DEL RIO INTL AIRPORT           63  80  58  81  61 /  70  30  20  20  10
SAN ANTONIO INTL AIRPORT       61  78  55  82  58 /  50  20  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/03/JB/11/01

In the hours before

Local storm report, May 15, 7:58 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             7 SE EAGLE PASS         28.64N 100.42W
05/15/2008  M1.75 INCH       MAVERICK           TX   LAW ENFORCEMENT

            LOTS OF WINDOW DAMAGE IN CHULA VISTA AREA 6 TO 10 MI
            SOUTHEAST OF EAGLE PASS

&&

EVENT NUMBER 00174

JPB
Special weather statement, May 15, 8:08 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 PM CDT THU MAY 15 2008

TXZ183-184-202-160245-
EDWARDS-KINNEY-VAL VERDE-
808 PM CDT THU MAY 15 2008

...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
EDWARDS...KINNEY AND VAL VERDE COUNTIES...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER VAL VERDE...
KINNEY...AND EDWARDS COUNTIES...MOVING EAST AT 25 MPH.

THESE THUNDERSTORMS WILL PRODUCE SOME HAIL...WIND GUSTS OF 35 TO 50
MPH...FREQUENT LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN FOR PARTS
OF VAL VERDE...EDWARDS AND KINNEY COUNTIES.

ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT.
Local storm report, May 15, 8:19 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TORNADO          1 SE EAGLE PASS         28.70N 100.48W
05/15/2008                   MAVERICK           TX   LAW ENFORCEMENT

            UNCONFIRMED NEAR LOMA BONITA

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER 00173

JPB
Local storm report, May 15, 8:21 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
821 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 SSE EAGLE PASS        28.68N 100.48W
05/15/2008  M2.50 INCH       MAVERICK           TX   TRAINED SPOTTER

            TREES BLOWN DOWN

&&

EVENT NUMBER 00175

JPB
Local storm report, May 15, 8:44 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             4 ENE AUSTIN            30.30N  97.69W
05/15/2008  M2.75 INCH       TRAVIS             TX   LAW ENFORCEMENT

            GOLG BALL TO BASEBALL SIZED HAIL SEVERELY DAMAGED AT
            LEAST 26 CARS. THERE WAS ALSO STRONG WINDS. AT CTECC
            5101 OLD MANOR RD

&&

EVENT NUMBER 00176

JPB
Local storm report, May 15, 9:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 PM CDT THU MAY 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             8 SSE EAGLE PASS        28.61N 100.43W
05/15/2008  M0.88 INCH       MAVERICK           TX   CO-OP OBSERVER

            SEVERAL LARGE DEAD TREE LIMBS WERE DOWNED DURING THE
            STORM

&&

EVENT NUMBER 00177

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:14 PM CDTSevere Thunderstorm WarningEWXMaverick61 min
May 15, 7:34 PM CDTTornado WarningEWXMaverick41 min
May 15, 7:45 PM CDTTornado WarningEWXDimmit, Maverick, Zavala45 min
May 15, 8:26 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.